Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS Paducah, KY

June 18, 20175 counties in Illinois; Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this special weather statement at Jun 18, 2017, 2:21 AM CDT for 5 counties in Illinois; Cape Girardeau County, Perry County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 2:21 AM CDT (07:21 UTC)
Expired
Jun 18, 2017, 3:00 AM CDT
In force
39 min
Issued by
NWS Paducah, KY

Counties Franklin County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL, Wayne County, IL, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 111 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS83 KPAH 180721
SPSPAH

Special Weather Statement
National Weather Service Paducah KY
221 AM CDT SUN JUN 18 2017
 
ILZ075-076-080-081-084-MOZ076-086-087-180800-
Perry IL-Franklin IL-Jackson IL-Jefferson IL-Wayne IL-Bollinger MO-
Cape Girardeau MO-Perry MO-
221 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WESTERN WAYNE...
JEFFERSON...JACKSON...FRANKLIN...NORTHEASTERN BOLLINGER...PERRY AND
NORTHERN CAPE GIRARDEAU COUNTIES UNTIL 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boulder to near Sparta to near Knob Lick.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carbondale, Mount Vernon, Jackson, Chester, Perryville, West
Frankfort, Murphysboro, Benton, Du Quoin, Pinckneyville, Christopher,
Rend Lake Area, Sesser, Zeigler, De Soto, Royalton, Wayne City,
Percy, Elkville and Hurst.

LAT...LON 3857 8830 3825 8854 3826 8870 3802 8870
      3788 8881 3786 8915 3768 8915 3757 8952
      3749 8949 3734 8975 3747 9014 3764 9015
      3787 8994 3791 8984 3780 8967 3822 8959
      3821 8915 3847 8915 3847 8870 3861 8869
TIME...MOT...LOC 0720Z 288DEG 45KT 3868 8925 3811 8966 3765 9045 

$$

DRS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:57 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 6:57 PM CDT, 7 hours 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
657 PM CDT Sat Jun 17 2017

.UPDATE...
Issued at 657 PM CDT Sat Jun 17 2017

Updated aviation discussion for 00Z TAFs.

&&

UPDATE Issued at 413 PM CDT Sat Jun 17 2017

Updated the gridded forecast and related products, for newly
developed convection across far West Kentucky (Graves, Marshall
counties). 1 minute GOES-16 data shows this activity should drift
ENE through the late day, early evening hours. Mid level lapse
rates are well below 6, and greatest instability is a bit west of
this activity. So it should remain general convection.

CN

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 239 PM CDT Sat Jun 17 2017

Main concern for the short term will be incoming fropa with strong
to severe storm potential. Recent trends continue to depict the
overnight into tomorrow morning activity to be the main show for our
area. However, there is still some guidance, like the 12Z ECMWF that
holds off most precip until after 12z Sunday.

Clusters of thunderstorms are expected to develop from eastern
Kansas into northern Missouri and central Illinois late this
afternoon and evening. This activity will then merge into 1 or more
MCS's and proceed southeastward. It appears the convective complex
should enter our far northwest counties sometime in the 05-07z
timeframe. Leaned toward the NAM 4km Nest and WRF-ARW for timing of
the storms through the area overnight into tomorrow morning. The
best wind fields/shear will remain off to our northwest, however the
flow should increase enough to warrant some strong storm potential
mainly in the form of damaging winds. SPC has continued to push the
slight risk further south, now encompassing much of the area except
closer to the TN border. The complex will more than likely be losing
steam as it progresses further southeast into the area, thus the
severe storm threat will be lower for southern and eastern counties.
Heavy rain will be a concern as well as PWATs increase to over 2
inches.

Expecting a lull in the activity by late morning into midday before
possible new development forms over the Pennyrile region of west KY.
This activity will be contingent on just how the overnight
convection plays out. If the overnight MCS lingers through the
morning hours, we likely won't destabilize enough to get much in the
way of redevelopment. However, if storms can develop, the potential
exists for a few strong storms, although the greater potential looks
to be off to our south and east. Post frontal precipitation should
largely be winding down by midnight across our area, but could still
be some lingering rain across the southeast counties right into
early Monday morning.

Moisture levels will remain high until cool northwesterly flow works
in from the north tomorrow evening/overnight. Lows will be held up
in the 70s tonight. Highs tomorrow look to be cooler with the
precipitation and clouds around, holding in the low to mid 80s. More
comfortable temperatures will be seen by Monday morning with lows
down into the low to mid 60s.

.LONG TERM...(Tuesday through Saturday)
Issued at 239 PM CDT Sat Jun 17 2017

In the extended forecast period, the broad upper air pattern will
consist of a broad upper ridge centered over the Desert Southwest
U.S. and a broad low pressure center over eastern Canada. This will
keep the WFO PAH forecast area in northwesterly flow aloft through
at least late Wednesday or early Thursday.

The flow become more zonal Thursday and Friday with the WFO PAH
forecast area fixed along the base of the faster westerlies in the
northern half the the U.S. and broader ridging to the south and
southwest.

In early part of the extended period, the deep layer moisture for
robust convection is severely limited, with most of the greater
forcing focused closer the the Great Lakes region. Even with lower
moisture content, temperatures will likely rebound into the upper
80s to near 90 around the middle of next week.

By Friday, the regionally initialized blended model guidance chances
for precipitation seem loosely tied with the ECMWF 00z/12z Saturday
numerical model runs, as the baroclinic zone shift southward across
the WFO PAH forecast area and phases in with a deformation zone east
of the Southwest U.S. ridge.

At this point, the forecast confidence with the late week
precipitation chances are 40-60 percent, mainly due to location
issues associated with the precipitation across the WFO PAH forecast
area.

Otherwise, the blended guidance has a fairly good handle on
temperatures, dewpoints, and winds into next week.

&&

.AVIATION...
Issued at 657 PM CDT Sat Jun 17 2017

Main concern over the next 24 hours is with a thunderstorm complex
forecast to dive southeast into the region overnight into Sunday
morning. Gusty winds and lower cigs/vsbys can be expected with this
activity. Preliminary indications are that this complex may reach
far northwest counties around 05-07z and then progress southeast
through the area, exiting much of the region by 14-16z. Timing is
subject to change as some guidance is a bit faster or slower with
the convective complex. The potential for another round of storms
tomorrow afternoon across southeastern portions of the area is
largely contingent on how the first round evolves. Most of this
activity should be focused in western Kentucky. Otherwise, expect
VFR conditions through much of the period outside of thunderstorm
activity. Southerly winds tonight will tend to veer to the west as a
cold front moves through on Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...Smith
AVIATION...RJP
Hazardous weather outlook, Jun 17, 2:51 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
251 PM CDT Sat Jun 17 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
251 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

More widespread thunderstorms are expected to progress south and
east through the region tonight, mainly after midnight. These
storms will likely be organized into a linear complex, so some
threat of damaging winds will exist, especially across the
northern portions of southeast Missouri and southern Illinois. The
greater concern throughout the region will be heavy rainfall and
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected Sunday through
Sunday night with the greatest coverage over west Kentucky. A few
strong to severe storms cannot be ruled out along and ahead of a
cold front mainly over west Kentucky Sunday afternoon and evening.
Damaging winds will be the primary severe concern, but heavy
rainfall and lightning will be the greater concerns throughout the
region.

There is a chance of thunderstorms on Friday. A few storms may
reach severe limits, along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary mainly over northern and
western portions of the region after midnight tonight, and over
west Kentucky Sunday afternoon and evening.

In the hours before

Local storm report, Jun 17, 9:25 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLOOD            3 SW HARDIN             36.73N 88.34W
06/17/2017                   CALLOWAY           KY   TRAINED SPOTTER

            HIGH WATER RESCUE REPORTED ON CHARLEY MILLER ROAD WEST OF
            HWY 641 DUE TO VEHICLE DRIVEN INTO FLOOD WATERS.

&&

RJP
Local storm report, Jun 17, 9:58 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            2 NW ALMO               36.72N 88.30W
06/17/2017                   CALLOWAY           KY   TRAINED SPOTTER

            MULTIPLE PEOPLE TRAPPED IN VEHICLE ON HOPKINS ROAD FROM
            WATER OVERFLOWING FLOODED CREEK. WATER RESCUE ONGOING.

0945 PM     HEAVY RAIN       3 SW HARDIN             36.73N 88.34W
06/17/2017  M4.75 INCH       CALLOWAY           KY   TRAINED SPOTTER

            MEASURED IN PUBLIC RAIN GAUGE.

&&

RJP
Special weather statement, Jun 18, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
221 AM CDT SUN JUN 18 2017

ILZ075-076-080-081-084-MOZ076-086-087-180800-
Perry IL-Franklin IL-Jackson IL-Jefferson IL-Wayne IL-Bollinger MO-
Cape Girardeau MO-Perry MO-
221 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WESTERN WAYNE...
JEFFERSON...JACKSON...FRANKLIN...NORTHEASTERN BOLLINGER...PERRY AND
NORTHERN CAPE GIRARDEAU COUNTIES UNTIL 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boulder to near Sparta to near Knob Lick.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carbondale, Mount Vernon, Jackson, Chester, Perryville, West
Frankfort, Murphysboro, Benton, Du Quoin, Pinckneyville, Christopher,
Rend Lake Area, Sesser, Zeigler, De Soto, Royalton, Wayne City,
Percy, Elkville and Hurst.

LAT...LON 3857 8830 3825 8854 3826 8870 3802 8870
      3788 8881 3786 8915 3768 8915 3757 8952
      3749 8949 3734 8975 3747 9014 3764 9015
      3787 8994 3791 8984 3780 8967 3822 8959
      3821 8915 3847 8915 3847 8870 3861 8869
TIME...MOT...LOC 0720Z 288DEG 45KT 3868 8925 3811 8966 3765 9045

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:49 AM CDTSpecial Weather StatementPAHHenderson, Union41 min
Jun 18, 4:30 AM CDTSpecial Weather StatementPAHDaviess, Henderson45 min
Jun 18, 8:36 AM CDTSpecial Weather StatementPAHMcCracken39 min
Jun 18, 9:07 AM CDTSpecial Weather StatementPAHGraves, Livingston, Marshall38 min
Jun 18, 9:38 AM CDTSpecial Weather StatementPAHCaldwell, Lyon, Trigg52 min
Jun 18, 9:59 AM CDTSevere Thunderstorm WarningPAHFulton19 min
Jun 18, 4:34 PM CDTAreal Flood AdvisoryPAHBallard, McCracken3 hr
Jun 18, 5:12 PM CDTFlash Flood WarningPAHBallard, Graves, Livingston, McCracken, Marshall4 hr
Jun 18, 5:40 PM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, Marshall4 hr
Jun 18, 3:00 AM CDTSpecial Weather StatementPAHFranklin, Hamilton, Jefferson, Wayne, Williamson45 min
Jun 18, 3:19 AM CDTSevere Thunderstorm WarningPAHEdwards, Wayne27 min
Jun 18, 9:49 AM CDTSpecial Weather StatementPAHNew Madrid41 min

Nearby

Special Weather Statements in Illinois, 2017Special Weather Statements in Missouri, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.